HEARTBURN pills taken by millions of Brits make them up to eight times more likely to develop stomach cancer, a study suggests.
The risk increases with the strength of the dose and the length of time over which the proton pump inhibitors are taken.
Getty – Contributor Heartburn pill increase the risk of developing cancer by up to eight times
GPs dish out 55million prescriptions for the drug each year in England alone.
Use has doubled in recent years because Britain’s obesity epidemic has triggered more cases of acid reflux – the cause of severe heartburn.
Researchers analysed data on 63,397 people who had been treated for Helicobacter pylori – the bacteria implicated in the development of stomach cancer.
Eliminating H pylori from the gut significantly lowers a person’s risk of developing stomach cancer.
Getty – Contributor GPs dish out 55million prescriptions for heartburn drugs each year in England
But a substantial proportion of those in whom treatment is successful still go on to develop the disease, the third leading cause of cancer death in the world.
Some of the patients monitored in the study were given PPIs and others an alternative treatment, the journal Gut reports.
Those prescribed a PPI were 2.4 times as likely to develop gastric cancer as those who did not take PPIs.
This rose to five-fold after a year and eight-fold after three years.
Patients taking a weekly PPI were 2.4 times as likely as non-users to develop gastric cancer, rising to 4.6-times for those taking the drug daily.
Getty – Contributor The use of the heartburn pills has doubled in recent years because Britain’s obesity epidemic has triggered more cases of acid reflux
The researchers, from the University of Hong Kong, warn GPs should “exercise caution” with long-term prescribing of PPIs.
Study leader Ka Shing Cheung said: “Long-term use of PPIs in subjects with prior H. pylori eradication was still associated with an increased risk of gastric cancer development.
“There was also a clear dose–response and time–response trend of PPIs uses and gastric cancer risk.
“Physicians should therefore exercise caution when prescribing long-term PPIs to these patients even after successful eradication of H. pylori.”
Commenting on the findings, Professor Stephen Evans, from the London School of Hygiene & Tropical Medicine, said the absolute risk of the drugs was small.
He added: “All effective drugs have unwanted effects, usually adverse, so it is possible that PPIs have gastric cancer as one on those unwanted effects.
“This paper offers some possible evidence for this but is by no means proof of a causal effect.”
PPIs are meant to be taken for a maximum four weeks at a time and work by blocking cells, called proton pumps, which produce stomach acid.
But many patients end up on them for months or even years due to a lack of proper supervision by GPs.
Previous research has linked their long term use to various unwanted effects, including pneumonia, heart attack, and bone fracture.